Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 12, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 12, 2008, 5:15 AM EDT for Laurel County, Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2008, 5:15 AM EDT (09:15 UTC)
- Expired
- Jun 12, 2008, 7:54 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Laurel County, KY, Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 120919 FFWJKL KYC125-199-121215- /O.NEW.KJKL.FF.W.0012.080612T0915Z-080612T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 515 AM EDT THU JUN 12 2008 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY... EAST CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 815 AM EDT * AT 515 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF BUNCH...MOUNT VICTORY AND ROCKCASTLE SPRINGS. RADAR ESTIMATES INDICATE THAT BETWEEN 1.5 AND 2.5 INCHES OF RAIN HAS FALLEN OVER EASTERN PULASKI AND WESTERN LAUREL COUNTIES IN THE PAST HOUR...WITH THE HEAVIEST AMOUNTS FALLING NEAR MOUNT VICTORY. THE SHOWERS AND THUNDERSTORMS WILL DRIFT SLOWLY NORTH THROUGH THE REST OF THE MORNING...WITH ANOTHER 0.75 TO 1.5 INCHES OF RAIN POSSIBLE IN THE AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3715 8437 3712 8422 3694 8432 3702 8446 TIME...MOT...LOC 0915Z 180DEG 0KT 3700 8437 $$ WJM
2 follow-up statements
000 WGUS73 KJKL 121029 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 627 AM EDT THU JUN 12 2008 KYC125-199-121215- /O.CON.KJKL.FF.W.0012.000000T0000Z-080612T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PULASKI KY-LAUREL KY- 627 AM EDT THU JUN 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR SOUTHWESTERN LAUREL AND EAST CENTRAL PULASKI COUNTIES... AT 622 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SHOWERS AND THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...RUNOFF FROM HEAVY RAIN THAT FELL EARLIER THIS MORNING MAY STILL CAUSE FLASH FLOODING. RADAR INDICATED THE HEAVIEST RAIN FELL NEAR MOUNT VICTORY...WITH A LITTLE OVER 2.5 INCHES IN AN HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKCASTLE SPRINGS...MOUNT VICTORY AND BUNCH. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3715 8437 3712 8422 3694 8432 3702 8446 TIME...MOT...LOC 1027Z 180DEG 0KT 3700 8437 $$ WJM
000 WGUS73 KJKL 121154 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 752 AM EDT THU JUN 12 2008 KYC125-199-121202- /O.CAN.KJKL.FF.W.0012.000000T0000Z-080612T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PULASKI KY-LAUREL KY- 752 AM EDT THU JUN 12 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN LAUREL AND EAST CENTRAL PULASKI COUNTIES... HEAVY RAIN HAS ENDED AND NO REPORTS OF ONGOING FLOODING HAVE BEEN RECEIVED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3715 8437 3712 8422 3694 8432 3702 8446 TIME...MOT...LOC 1152Z 180DEG 0KT 3700 8437 $$ WJM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:03 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 12, 3:03 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 303 AM EDT THU JUN 12 2008 .SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED INCREASING MOISTURE AND INSTABILITY WILL LEAD TO SOME ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. ALREADY SOME ISOLATED SHOWERS EAST OF PIKE COUNTY AND IN MCCREARY COUNTY...WITH ADDITIONAL ISOLATED SHOWERS MOVING NORTH OUT OF TENNESSEE. WITH DAYTIME HEATING...SUFFICIENT DESTABILIZATION WILL OCCUR...WITH CAPES 1000 TO 1500 J/KG...AND LI/S DOWN TO -3 TODAY. THINK THE MAIN THREAT WILL BE HEAVY DOWNPOURS...WITH RELATIVELY LIGHT WIND PROFILES AND PWATS TO 1.6. NO REAL GOOD TRIGGER TODAY...BUT AS CONVECTIVE TEMPS ARE REACHED SOME CONVECTION SHOULD DEVELOP. ACTIVITY SHOULD GRADUALLY WIND DOWN TONIGHT WITH LOSS OF DAYTIME HEATING. SHOULD SEE A LITTLE MORE COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY AS CONVECTIVE TEMPS ARE REACHED...AND THE WEAK H5 RIDGE CURRENTLY JUST EAST OF THE AREA BREAKS DOWN FURTHER AND MOVES EAST. WIND PROFILES ARE A LITTLE MORE FAVORABLE TOMORROW FOR SOME GUSTY WINDS IN SOME OF THE STRONGER STORMS. A COLD FRONT WILL BE MOVING EAST ACROSS THE OHIO VALLEY FRIDAY NIGHT. MODELS INDICATE A PREFRONTAL SQUALL LINE WILL LIKELY DEVELOP. STILL SOME QUESTION ON JUST HOW FAR EAST THIS LINE WILL MAKE IT BEFORE BEGINNING TO WEAKEN. WILL GO WITH HIGH CHANCE POPS FRIDAY NIGHT. WILL CONTINUE THE LIKELY POPS FOR SATURDAY AS THE FRONT PASSES THROUGH. WILL HAVE TO MONITOR JUST HOW MUCH DESTABILIZATION IS ABLE TO TAKE PLACE AHEAD OF THE FRONT. THE PREFRONTAL CLOUDS AND PRECIP WILL LIKELY HELP TO LIMIT ANY SEVERE POTENTIAL...BUT WILL CONTINUE TO MONITOR. TEMPS WILL APPROACH RECORDS TODAY. THE RECORD FOR BOTH JKL AND LOZ IS 91...SET IN 1984. FORECAST HIGHS ARE 89 AT JKL AND 90 AT LOZ. .LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/ A BRIEF BREAK FROM RAINFALL ON SUNDAY WILL GIVE WAY TO CHANCES FOR SHOWERS AND THUNDERSTORMS ON MONDAY AS ANOTHER LOW PRESSURE EMBEDDED IN THE MEAN H5 TROUGH SWINGS A SECONDARY COLD FRONT THROUGH THE AREA. HAVE GONE WITH CHANCE POPS ON MONDAY NIGHT FOR NOW WITH THIS SYSTEM. HIGH PRESSURE BUILDS IN ON TUESDAY THROUGH THE END OF THE FORECAST PERIOD WITH MUCH DRIER AIR AND SOME RELIEF FROM AN OTHERWISE MUGGY JUNE. BUMPED TEMPERATURES DOWN ON TUESDAY AND TUESDAY NIGHT AS THE SECONDARY COLD FRONT BRINGS MUCH DRIER AND COOLER TEMPS SOUTH FROM THE UPPER GREAT LAKES REGION. LATEST GUIDANCE VALUES CAME IN MUCH COOLER TO SUPPORT THIS. && .AVIATION.../06Z TO 06Z/ VFR CONDITIONS WILL TO PREVAIL THROUGH THE PERIOD AT THE TAF SITES... THOUGH THERE WILL FOG IN THE RIVER VALLEYS AFTER 6Z AND LINGER THROUGH 13Z. AS FOR THE TAF SITES...KEPT FOG AT VFR AND 6SM FOR SME AND LOZ. ATTM...EXPECT A BIT MORE IN THE WAY OF CUMULUS TODAY AS LOW LEVEL MOISTURE CONTINUES TO RETURN AS THE HIGH SHIFTS EAST. ISOLATED TSRA WITH BRIEF VIS/CIG TO MVFR OR IFR SHOULD DEVELOP AFTER 18Z...ESPECIALLY CLOSER TO THE VA AND TN BORDERS. HANDLED THIS POTENTIAL WITH VCSH AND A CB CLOUD GROUP AT THE TAF SITES FROM 19Z TO 20Z THROUGH THE END OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WJM LONG TERM...SCHOETTMER AVIATION...JP
Hazardous weather outlook, Jun 12, 4:05 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 405 AM EDT THU JUN 12 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 405 AM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS EVENING. SOME OF THE STORMS COULD CONTAIN HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. A BETTER CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT THROUGH EARLY SATURDAY EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. SOME OF THE STORMS COULD CONTAIN STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WJM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:56 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Jun 12, 4:54 PM EDT | Areal Flood Advisory | JKL | Floyd, Magoffin | 72 min |
| Jun 12, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin | 34 min |
| Jun 12, 5:31 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 59 min |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.